Lake Huron, 2006

Marine Hail in Lake Huron, June 28, 2006

June 28, 2006 · NWS DTX · 2 events in 2 counties and zones

2 marine hail, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 28, 2:49 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 28, 2:49 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 PM EDT WED JUN 28 2006

.SHORT TERM...TONIGHT AND THURSDAY

COLD POOL ALOFT WILL CONTINUE TO MOVE EAST ACROSS THE REGION THIS
EVENING...WITH STEEP MID LEVEL LAPSE RATES TO RESULT IN A CONTINUED
THREAT OF HAIL. LACK OF MID LEVEL SPEED MAX HAS HINDER BOW ECHO
DEVELOPMENT AND EXPECT HAIL TO BE THE PRIMARY THREAT EARLY THIS
EVENING. UPPER TROF AXIS SLOW TO ROTATE EAST THOUGH WITH STRONG
UPSTREAM BLOCK...SO WILL CONTINUE THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH MIDNIGHT...THUNDERSTORMS STILL POSSIBLE
THROUGH MIDNIGHT...EVEN WITH LOSS OF DIURNAL COMPONENT...AS VERTICAL
TOTALS WILL REMAIN NEAR 30 THROUGH THE EVENING HOURS. SECONDARY WAVE
OVER NORTHERN WISCONSIN WILL TRACK A LITTLE TO FAR TO THE SOUTHWEST
TO PRODUCE SHOWERS AFTER MIDNIGHT...IN ADDITION IT WILL LOSE ITS
DIURNAL COMPONENT.

SINCE TROUGH WILL BE SLOW TO MOVE EAST...ONLY PARTIAL CLEARING
OVERNIGHT AND JUST PATCHY MVFR FOG ANTICIPATED AT THIS TIME. THIS
WILL HAVE TO BE WATCHED CLOSELY THOUGH AS SURFACE DEW POINTS REMAIN
IN THE MID 50S.

WILL REMOVE MENTION OF AFTERNOON THUNDERSTORMS THURSDAY...AS THERMAL
TROUGH MOVES WELL EAST OF THE REGION...MID LEVELS DRYING OUT...AND
SUBSIDENCE INCREASING AS SURFACE RIDGE BUILDS INTO THE REGION. WILL
SEE A BROKEN CU FIELD IN THE AFTERNOON THOUGH...ESPECIALLY OVER THE
NORTH AND EASTERN PORTIONS OF THE CWA. GUIDANCE TEMPS LOOK A LITTLE
TO WARM ON THURSDAY AFTERNOON AS WELL...ESPECIALLY WITH ANTICIPATION
OF BROKEN CU FIELD.

&&

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY

THROUGH FRIDAY...

GOOD MODEL CONSENSUS DEPICTING BROADENING SURFACE RIDGE TRAVERSING
SOUTHEAST MI AREA THURSDAY NIGHT INTO FRIDAY. AT THE SAME TIME...MID
LEVEL HIGH AMPLITUDE TROUGH OVER THE EASTERN GREAT LAKES EXPECTED TO
RECEDE EAST WITH NORTHWEST FLOW OVER FORECAST AREA ALONG WITH
EMBEDDED WEAK IMPULSES.

MODEST 850 TO 500 MB MOISTURE AT BEST SEEN OVER AREA...BEST IN THE
NORTH...WHILE LOWER LEVEL MOISTURE RATHER LIMITED. MODELS DO
NOTE...HOWEVER...MODESTLY AUGMENTED LOW TO MID LEVEL THETA E AIR
OVERHEAD FRIDAY.

LOW TO MID LEVEL OMEGA LIFT SLIGHT AT BEST FOR THIS PERIOD. 850 TO
500 MB QVECTOR DIVERGENCE/SUBSIDENCE EXPECTED THURSDAY NIGHT...WITH
WEAK CONVERGENCE/LIFT FRIDAY. SURFACE WIND CONVERGENCE SLIGHT AT
BEST. MODEST 300K ISENTROPIC ASCENT FRIDAY...ESPECIALLY AS PER GFS.

CONVECTIVE STABILIZATION TREND CONTINUING THROUGH THURSDAY
NIGHT...THEN INSTABILITY ON THE INCREASE AGAIN FRIDAY AS INHIBITION
STEADILY ERODES DURING THE MORNING. TOTAL TOTALS RAMPING BACK UP TO
AROUND 50 IN THE NORTH FRIDAY WHILE K INDICES CLIMB BACK INTO THE
LOWER 30S. LOW TO MID LEVEL LAPSE RATES BY FRIDAY AFTERNOON AGAIN
QUITE ROBUST...AGAIN ESPECIALLY IN THE NORTH.

AFTER A DRY NIGHT THURSDAY NIGHT...WILL GO SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS NORTH FRIDAY.

AFTER FRIDAY...

RETURN FLOW BEHIND SURFACE RIDGE BY FRIDAY NIGHT ALLOWING
COMMENCEMENT OF HIGHER DEW POINT IMPORTATION. MODELS THEN SOMEWHAT
VARIANT IN TIMING OF A SUBSEQUENT COLD FRONT THROUGH THE AREA. MORE
OR LESS AVERAGING VARIOUS MODEL SOLUTIONS WOULD LAG COLD FRONT
CLEARANCE OF SOUTHERN COUNTIES INTO SUNDAY...AND SOME MODELS EVEN
SUGGEST POSSIBLE FRONT HANGING UP OVER AREA INTO EARLY WEEK. NEARLY
ZONAL MID LEVEL FLOW WOULD MAKE THIS LATTER SCENARIO A
POSSIBILITY...WITH INCREASING CHANCES OF DERECHOS...IN ADDITION TO
INDUCED CONVECTIVE COMPLEX DEVELOPMENT ACROSS THE REGION IN GENERAL.

WEST TO NORTHWEST 500 MB FLOW TO CONTINUE THROUGH MID WEEK...WITH
HARD TO TIME SERIES OF EMBEDDED IMPULSES RIDING OVER TOP OF WESTERN
RIDGE INTO/ACROSS THE GREAT LAKES...THE STRONGEST OF WHICH MODELS
INDICATE TO BE SATURDAY NIGHT. AMPLITUDE OF EASTERN TROUGH/WESTERN
RIDGE EXPECTED TO INCREASE BY MID WEEK AFTER THESE IMPULSES MOVE
THROUGH.

LITTLE CHANGE FROM PREVIOUS FORECAST FOR THESE LATER
PERIODS...ESPECIALLY GIVEN DIFFICULTY IN PINNING DOWN THE DETAILS OF
INDIVIDUAL SHORTWAVE TROUGHS.

&&

.AVIATION...ISSUED 1240 PM EDT WED

THUNDERSTORMS TO INCREASE IN COVERAGE 18Z-00Z AS COLD UNSTABLE
AIR ALOFT ASSOCIATED WITH UPPER LOW MOVES ACROSS THE REGION.
PRIMARY THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL. VFR
CONDITIONS EXPECTED OUTSIDE THUNDERSTORM ACTIVITY WITH BROKEN CU
BASE 040-045 18Z-03Z. LOCAL IFR CONDITIONS IN AND NEAR
THUNDERSTORMS. LINE OF STORMS OVER WESTERN LOWER TO MOVE EAST AND
AFFECT DTW/DET AREA 18-20Z. UPPER WAVE TO FINALLY MOVE EAST OF THE
REGION BY 04Z...THEN PATCHY MVFR FOG EXPECTED AS NOCTURNAL
INVERSION SETS UP. ANTICIPATE JUST SCATTERED CLOUDS...035-040 06-
15Z...THEN BROKEN DIURNAL CU TO DEVELOP AGAIN AFTER 15Z...WITH
BASES 040-045.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...GSS
LONG TERM....DWD
AVIATION...GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 28, 3:46 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
446 PM EDT WED JUN 28 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
446 PM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS
EVENING...THEN DECREASE IN BOTH COVERAGE AND INTENSITY BEFORE ENDING
BY MIDNIGHT. A FEW OF THESE STORMS WILL BE SEVERE EARLY THIS
EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH AS THEY MOVE TO THE
NORTHEAST AROUND 20 MPH.

AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING OVER THE AREA WILL
COMBINE WITH COLD AIR ALOFT AND WARM UNSTABLE AIR NEAR THE SURFACE
TO TRIGGER THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODIC CHANCES FOR MORE THUNDERSTORMS BEGINNING
FRIDAY AND CONTINUING THROUGH MONDAY AS SEVERAL UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-290830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
446 PM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS
EVENING...THEN DECREASE IN BOTH COVERAGE AND INTENSITY BEFORE ENDING
BY MIDNIGHT. A FEW OF THESE STORMS WILL BE SEVERE EARLY THIS
EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
TO GOLF BALL SIZE AND WIND GUSTS TO 50 KNOTS AS THEY MOVE TO THE
NORTHEAST AROUND 20 MPH.

AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING OVER THE AREA WILL
COMBINE WITH COLD AIR ALOFT AND WARM UNSTABLE AIR NEAR THE SURFACE
TO TRIGGER THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODIC CHANCES FOR MORE THUNDERSTORMS BEGINNING
FRIDAY AND CONTINUING THROUGH MONDAY AS SEVERAL UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 28, 1:27 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
227 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             10 S SAGINAW            43.27N 83.95W
06/28/2006  E0.75 INCH       SAGINAW            MI   TRAINED SPOTTER

            OBSERVED ALONG M-13.

0210 PM     HAIL             2 S SAGINAW             43.39N 83.95W
06/28/2006  E0.75 INCH       SAGINAW            MI   TRAINED SPOTTER

&&

HATZOS
Local storm report, Jun 28, 1:58 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
258 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 N PORT HURON          43.02N 82.43W
06/28/2006  E0.75 INCH       ST. CLAIR          MI   PUBLIC

            HAIL OBSERVED AT PORT HURON GOLF CLUB.

0240 PM     HAIL             4 NE MILLINGTON         43.32N 83.47W
06/28/2006  E0.88 INCH       TUSCOLA            MI   PUBLIC

            OBSERVED AT WILLOW SPRINGS GOLF COURSE.

&&

HATZOS
Local storm report, Jun 28, 2:35 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             FLUSHING                43.06N 83.84W
06/28/2006  E0.75 INCH       GENESEE            MI   TRAINED SPOTTER

&&

HATZOS
Local storm report, Jun 28, 3:24 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
424 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             SAGINAW                 43.42N 83.95W
06/28/2006  E0.75 INCH       SAGINAW            MI   PUBLIC

            REPORTED IN DOWNTOWN SAGINAW NEAR THE RIVER.

0423 PM     HAIL             3 E OTTER LAKE          43.21N 83.40W
06/28/2006  E0.75 INCH       LAPEER             MI   PUBLIC

&&

HATZOS

Event by event

2 marine hail. Local standard time, as filed.

Marine Hail, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
June 28, 4:18 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Lexington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC

Marine Hail, Pt Sanilac to Pt Huron Mi

When
June 28, 4:18 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Lexington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518708, 5518709.